Health Canada warns users of thalidomide drug of risk of blood clots

TORONTO – Health Canada is warning people taking a thalidomide drug that users may be at risk of developing blood clots in their arteries.

The warning was issued about the drug Thalomid, which is used in people aged 65 and older as a treatment for a blood cancer called multiple myeloma.

The warning is being issued in conjunction with the drug’s manufacturer, Celgene Inc.

Thalidomide was developed as an anti-nausea drug and used by pregnant women in the late 1950s and early 1960s, until it was discovered it caused birth defects in fetuses exposed to it.

In recent years it has been revived for the treatment of some cancers, but is only prescribed through a controlled distribution program.

The warning says the arterial blood clot risk is uncommon, but appears to be highest in a person’s first five months on the drug.

The statement says the clots have led to some deaths, but does not stipulate if any fatal events have been reported in Canada.

A blood clot in the heart can trigger chest pain that can spread to the arms, neck, jaw, back or stomach. A person experiencing a blood clot in the heart might also feel sweaty, short of breath, and nauseous. A blood clot in the brain can cause difficulty in seeing or speaking, which may signal a stroke.

The warning says if anyone using the drug has any of these symptoms they should seek medical health immediately.

News from © The Canadian Press, . All rights reserved.
This material may not be published, broadcast, rewritten or redistributed.

Join the Conversation!

Want to share your thoughts, add context, or connect with others in your community?

The Canadian Press

The Canadian Press is Canada's trusted news source and leader in providing real-time, bilingual multimedia stories across print, broadcast and digital platforms.